Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 159, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2004, 11:32 PM CDT for Polk County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 11:32 PM CDT (04:32 UTC)
- Expired
- Aug 26, 2004, 12:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 260432 SVRFGF MNC119-260515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1131 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST POLK COUNTY IN NORTHWEST MINNESOTA * UNTIL 1215 AM CDT. * AT 1121 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CLIMAX...OR ABOUT 31 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENVIEW AT 1150 PM... HAROLD AT 1210 AM AND CROOKSTON AT 1215 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4751 9682 4752 9655 4775 9637 4777 9690 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:45 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 25, 9:45 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 945 PM CDT WED AUG 25 2004 .DISCUSSION... WATER VAPOR LOOP SHOWS NEGATIVE TILTED UPPER TROUGH UPPER LEVEL TROUGH OVER SOUTHWEST ND MOVES INTO NORTHEAST ND AND NORTHWEST MN BY MORNING. MODEST UPPER LEVEL DIVERGENCE FORECAST AHEAD OF THE UPPER SYSTEM. SURFACE LOW WAS OVER THE ND/SD BORDER SOUTHEAST OF BIS. MODELS FORECAST TO MOVE NORTH BUT HAS SO FAR LOW HAS MOVED EAST. 850 HPA THETA-E RIDGE/INSTABILITY AXIS WAS ON THE NORTH AND EAST SIDE OF THE SURFACE LOW. DRY AIR HAS MOVED INTO WESTERN SD WILL SLOWLY MOVE INTO SOUTHERN ZONES AND MODIFY OVERNIGHT. ETA CROSS SECTION SHOWS COOLER AIR MOVING IN ALOFT ON THE NORTH SIDE OF THE UPPER JET. MESOSCALE ANALYSIS SHOWS LIS REMAIN LOW OVER CENTRAL AND SOUTHEAST ND AND SURFACE MOISTURE FLUX CONVERGENCE WAS OVER A SIMILAR AREA. WILL CHECK ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH #787 TIL MIDNIGHT FOR NDZ014-024-028 -038-039-049-052-053. MN...NONE. && HOPPES
Hazardous weather outlook, Aug 25, 9:45 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 945 AM CDT WED AUG 25 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251700- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 945 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. THE GREATEST RISK FOR SEVERE WEATHER SHOULD BE FROM 2 PM UNTIL MIDNIGHT. IN ADDITION...LOCALIZED HEAVY RAIN IS POSSIBLE THIS AFTERNOON AND TONIGHT FROM THUNDERSTORMS. A TROUGH OF LOW PRESSURE MOVING EAST INTO AN UNSTABLE AIRMASS IN PLACE OVER THE AREA WILL HELP TO INDUCE THUNDERSTORM DEVELOPMENT ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AND THURSDAY EVENING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. THE THUNDERSTORMS SHOULD TRANSITION MORE INTO RAIN SHOWERS LATE THURSDAY NIGHT AS THE TROUGH OF LOW PRESSURE BEGINS TO LIFT NORTHEAST OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. BERG/KELLENBENZ
In the hours before
Local storm report, Aug 25, 7:11 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL GWINNER 46.22N 97.66W
08/25/2004 0.75 INCH SARGENT ND PUBLIC
&&
HOPKINSLocal storm report, Aug 25, 7:50 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
750 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 SW MILNOR 46.23N 97.50W
08/25/2004 0.88 INCH SARGENT ND PUBLIC
&&
HOPKINSLocal storm report, Aug 25, 8:45 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
845 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 SE TOWER CITY 46.87N 97.60W
08/25/2004 0.75 INCH CASS ND PUBLIC
&&
HOPKINSLocal storm report, Aug 25, 10:20 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1020 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL WIMBLEDON 47.17N 98.46W
08/25/2004 0.88 INCH BARNES ND AMATEUR RADIO
&&
DTRLocal storm report, Aug 25, 10:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1021 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL GWINNER 46.22N 97.66W
08/25/2004 0.75 INCH SARGENT ND PUBLIC
0740 PM HAIL 3 SW MILNOR 46.23N 97.50W
08/25/2004 0.88 INCH SARGENT ND PUBLIC
0830 PM HAIL 5 SE TOWER CITY 46.87N 97.60W
08/25/2004 0.75 INCH CASS ND PUBLIC
0945 PM HAIL WIMBLEDON 47.17N 98.46W
08/25/2004 0.88 INCH BARNES ND AMATEUR RADIO
&&
DTRLocal storm report, Aug 25, 11:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1129 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL REYNOLDS 47.67N 97.11W
08/25/2004 0.75 INCH TRAILL ND PUBLIC
&&
HOPKINSNearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.